Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 167, NWS Tallahassee, FL

June 23, 2015Baker County, Colquitt County, Mitchell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 23, 2015, 4:05 PM EDT for Baker County, Colquitt County, Mitchell County, Georgia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2015, 4:05 PM EDT (20:05 UTC)
Expired
Jun 23, 2015, 4:45 PM EDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Colquitt County, GA, Mitchell County, GA

The radar

The Tallahassee radar (KTLH), 94 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:16 PM EDTTSTM WND DMG2 E Hopeful, GATREES BLOWN DOWN ON HIGHWAY 65 IN MITCHELL CO.
Jun 23, 4:30 PM EDTTSTM WND DMG3 W Doerun, GAA COUPLE TREES BLOWN DOWN IN COLQUITT COUNTY INCLUDING ON HIGHWAY 270 NEAR DOERUN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1423 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS52 KTAE 232005
SVRTAE
GAC007-071-205-232045-
/O.NEW.KTAE.SV.W.0167.150623T2005Z-150623T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT TUE JUN 23 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BAKER COUNTY IN SOUTHWESTERN GEORGIA...
  MITCHELL COUNTY IN SOUTHWESTERN GEORGIA...
  WESTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 445 PM EDT

* AT 404 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR NEWTON...AND MOVING SOUTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...CAMILLA...PELHAM...BACONTON...SALE CITY...MITCHELL CO
  A/P...HARTSFIELD...COTTON...GREENOUGH...CENTER HILL...FREEMAN...
  BRANCHVILLE...LESTER...HOPEFUL...HINSONTON...BAY...HOGGARD MILL...
  HAWKINSTOWN...MIMSVILLE AND POPLAR ARBOR CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3144 8400 3134 8400 3133 8396 3104 8386
      3104 8400 3108 8401 3108 8454 3125 8454
      3126 8459 3132 8460
TIME...MOT...LOC 2004Z 328DEG 27KT 3122 8432 

$$

1-WESTON
1 follow-up statement
184 
WWUS52 KTAE 232033
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT TUE JUN 23 2015

GAC007-071-205-232045-
/O.CON.KTAE.SV.W.0167.000000T0000Z-150623T2045Z/
BAKER GA-MITCHELL GA-COLQUITT GA-
433 PM EDT TUE JUN 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN BAKER...MITCHELL AND WESTERN COLQUITT COUNTIES...

AT 432 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
7 MILES WEST OF PELHAM...MOVING SOUTHEAST AT 10 MPH.

IN ADDITION...A TREE WAS REPORTED DOWN ON HIGHWAY 65.

LOCATIONS IMPACTED INCLUDE...
CAMILLA...PELHAM...SALE CITY...MITCHELL CO A/P...HARTSFIELD...
COTTON...CENTER HILL...BRANCHVILLE...HOPEFUL...HINSONTON...BAY...
HOGGARD MILL...HAWKINSTOWN...MIMSVILLE...POPLAR ARBOR CHURCH AND
LANEY.

LAT...LON 3130 8400 3130 8395 3104 8386 3104 8400
      3108 8401 3108 8454 3125 8454 3127 8453
TIME...MOT...LOC 2032Z 331DEG 10KT 3113 8429 

$$

1-WESTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:21 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 23, 3:21 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT TUE JUN 23 2015

.NEAR TERM [THROUGH TONIGHT]...

SCATTERED THUNDERSTORMS ARE ONGOING ONCE AGAIN THIS AFTERNOON. WITH
PLENTY OF LOW-LEVEL MOISTURE AND STEEP LOW-LEVEL LAPSE RATES, CAPE
VALUES ARE RUNNING 3000-4000J/KG, WITH A FEW STORMS OCCASIONALLY
REACHING MARGINALLY SEVERE LEVELS. THIS ACTIVITY WILL CONTINUE
THROUGH THE REMAINDER OF THE AFTERNOON WITH THE FOCUS LIKELY
SHIFTING NORTH AND WEST WITH TIME.

WITH THE EARLY ONSET OF CONVECTION OVER THE EASTERN ZONES, COOLER
TEMPERATURES HAVE PRECLUDED REACHING HEAT ADVISORY CRITERIA.
NORTHERN AND WESTERN AREAS ARE STILL APPROACHING THESE CRITERIA, SO
WILL MAINTAIN THE ADVISORY FOR THESE AREAS AND DROP THE ADVISORY FOR
THE FLORIDA BIG BEND.

.SHORT TERM [WEDNESDAY THROUGH THURSDAY NIGHT]...

UPPER LEVEL RIDGING CENTERED NORTHWEST OF THE LOCAL REGION WEDNESDAY
WILL WEAKEN AS IT SLIDES EASTWARD THURSDAY. AT THE SURFACE, THE
WESTERN EXTENSION OF THE BERMUDA RIDGE AXIS WILL REMAIN OVER OR
JUST SOUTH OF OUR COASTAL WATERS. ELSEWHERE, A SURFACE THROUGH
EXTENDING SWWD INTO CENTRAL GA FROM A WEAK AREA OF LOW PRESSURE IN
THE CARLOINA'S WILL PERSIST THROUGH THE PERIOD. THE MEAN 1000-700MB
FLOW WILL BE MODERATE FROM THE WEST TO SOUTHWEST (< 10 KTS) BOTH
DAYS (SEA BREEZE REGIME 4). FORECAST PW'S WILL BE AROUND 2.0"
WEDNESDAY AND AROUND 1.75" THURSDAY WITH SLIGHTLY DRYER AIR
FILTERING IN THE MID LEVELS. BASED ON RADAR COVERAGE TODAY AND THE
ABOVE MENTIONED SYNOPTIC SITUATION, WENT ABOVE MOS POP GUIDANCE.
AFTERNOON TEMPERATURES SHOULD GENERALLY BE IN THE MID TO UPPER 90S
BUT IT APPEARS WE WILL JUST BE UNDER HEAT ADVISORY CRITERIA.

.LONG TERM [FRIDAY THROUGH TUESDAY]...

THE UPPER PATTERN TRANSITIONS TO BECOME HIGHLY AMPLIFIED WITH A
SHARP RIDGE OUT WEST AND A DEEP TROUGH IN THE EAST OVER THE
WEEKEND INTO EARLY NEXT WEEK. THIS WILL BRING INCREASING CHANCES
FOR WIDESPREAD CONVECTION TO THE AREA, ESPECIALLY ON SUNDAY AS
MODELS SHOW A SURFACE FRONT/TROUGH PUSHING INTO OUR CWA FROM THE
NORTH WITH DEEP LAYER MOISTURE IN PLACE. THIS BOUNDARY MAY SLIP
JUST ENOUGH TO THE SOUTH TO BRING A DRIER AIRMASS TO AT LEAST OUR
NORTHERN ZONES BY MONDAY. MAX TEMPS WILL BE BELOW OR NEAR CLIMO
(UPPER 80S TO LOWER 90S) EACH DAY WITH LOWS IN THE LOWER TO MID
70S.

&&

.AVIATION...

[THROUGH 18Z WEDNESDAY] THUNDERSTORMS WILL IMPACT ALL AREA TERMINALS
THROUGH THE AFTERNOON HOURS. VFR CONDITIONS WILL PREVAIL THEREAFTER
THROUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.MARINE...

LIGHT WINDS AND A WEAK PRESSURE PATTERN SHOULD GENERALLY KEEP
WINDS BELOW 10 KNOTS AND SEAS 2 FEET OR LESS. DAILY INCREASES IN
WINDS TO AROUND 10-15 KNOTS AND AN INCREASING CHOP ARE LIKELY EACH
DAY IN THE AFTERNOON NEAR THE COAST WITH THE SEA BREEZE CIRCULATION.

&&

.FIRE WEATHER...

DISPERSION INDICES WILL BE HIGH IN THE AFTERNOONS ON WEDNESDAY AND
THURSDAY DUE TO HIGH MIXING HEIGHTS. THERE ARE NO OTHER FIRE
WEATHER CONCERNS.

&&

.HYDROLOGY...

AFTERNOON SEA-BREEZE STORMS WILL BRING SCATTERED RAINFALL TO THE
AREA THROUGH THE WEEK, WITH RAINFALL TOTALS REMAINING LOW. NO
WIDESPREAD FLOODING IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   76  94  75  94  76 /  20  50  20  50  30
PANAMA CITY   80  91  78  88  79 /  20  40  20  40  30
DOTHAN        76  97  75  95  75 /  30  60  20  50  30
ALBANY        76  97  75  96  75 /  30  40  20  50  30
VALDOSTA      75  96  75  96  75 /  30  40  20  50  30
CROSS CITY    76  92  74  92  76 /  30  40  20  40  30
APALACHICOLA  79  92  79  91  79 /  20  20  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 6 PM EDT /5 PM CDT/ THIS EVENING FOR CALHOUN-
     CENTRAL WALTON-COASTAL BAY-COASTAL FRANKLIN-COASTAL GULF-
     HOLMES-INLAND BAY-INLAND FRANKLIN-INLAND GULF-JACKSON-NORTH
     WALTON-SOUTH WALTON-WASHINGTON.

GA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR BAKER-CALHOUN-CLAY-
     DECATUR-DOUGHERTY-EARLY-GRADY-LEE-MILLER-MITCHELL-QUITMAN-
     RANDOLPH-SEMINOLE-TERRELL-THOMAS.

AL...HEAT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR COFFEE-DALE-
     GENEVA-HENRY-HOUSTON.

GM...NONE.

&&

NEAR TERM...CAMP
SHORT TERM...BARRY
LONG TERM...BARRY
AVIATION...CAMP
MARINE...BARRY
FIRE WEATHER...WESTON
HYDROLOGY...DVD

In the hours before

Local storm report, Jun 23, 3:21 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     3 S SUMATRA             29.98N 84.98W
06/23/2015                   FRANKLIN           FL   911 CALL CENTER

            TREE DOWN ON HWY 65 IN FRANKLIN COUNTY NEAR THE LIBERTY
            COUNTY BORDER.

&&

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:38 PM EDTSevere Thunderstorm WarningTAEWorth52 min
Jun 23, 4:21 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady39 min
Jun 23, 4:41 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.